Hail, Divide
- When
- June 9, 3:05 PM CST to 3:07 PM CST
- Where
- Divide County, 1.53 mi WSW of Fortuna
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 48.910, -103.730
Initial thunderstorms developed along a surface trough over northwest North Dakota and moved eastward through northern North Dakota during the afternoon of June 9, producing the first round of severe winds and hail. A more organized complex of severe thunderstorms developed in the evening and overnight hours of June 9, and continued into the early morning of June 10, as a well defined shortwave…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Initial thunderstorms developed along a surface trough over northwest North Dakota and moved eastward through northern North Dakota during the afternoon of June 9, producing the first round of severe winds and hail. A more organized complex of severe thunderstorms developed in the evening and overnight hours of June 9, and continued into the early morning of June 10, as a well defined shortwave trough pushed into the region. Extensive damage occurred over parts of far northern North Dakota, particularly in Bottineau County. Wind gusts to around 100 mph in the city of Lansford caused extensive damage to the grain elevator and multiple portable and permanent structures. The largest hail reported was 1.75 inch diameter, and occurred in Divide and Mountrail counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 9, 1:05 PM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Bismarck ND 205 PM CDT THU JUN 9 2016 .SHORT TERM...(This evening through Friday) Issued at 205 PM CDT Thu Jun 9 2016 The expectation of severe thunderstorms west through north central this evening and tonight highlights the short term period. Latest water vapor imagery shows an upper low circulating just off of Vancouver Island with a downstream southwest flow into North Dakota. Shortwaves peeling off from the main low and through the northern Rockies continue to produce thunderstorms in central Montana. The upper level low will meander and head into Washington state Friday before ejecting northeast through southern Canada over the weekend. This slow movement and trajectory keeps western and central ND in a favored area for periodic thunderstorms. The next shortwave to affect western and central ND is seen over western Montana into central Idaho. An associated surface cold front will advance from southern and eastern Montana into North Dakota tonight. Nsharp soundings continue to show high based thunderstorms around 8kft to 10kft west and north central with the primary threat of damaging winds. Dewpoints have been dropping across the west as mixing aloft with drier air ensues. Beach for example went from a 61f dewpoint to 48f dewpoint. Mixed layer cape should be decreasing as a result. Dcape values of around 1500 j/kg across the west late this afternoon and evening indicative of strong downdraft/damaging wind potential. Lcl heights will likely be a bit lower across north central ND as Minot sounding shows dewpoints in the lower 60s holding on through the evening. May see cloud bases around 5kft with an increased depth in cape values. The combination of surface-1km shear of around 25kt, sfc-1km and sfc-3km relative helicity of 189 and 223 meters squared/second squared may provide a brief window of tornado opportunity. The latest HRRR composite reflectivity shows the strongest cells moving across north central between 03z-06z which is coincident with the forecast sounding parameters mentioned above. Thus, damaging winds, large hail, and a possible tornado will be monitored north central early tonight. Convection will taper off from west to east after midnight. .LONG TERM...(Friday night through Thursday) Issued at 205 PM CDT Thu Jun 9 2016 Brief transitory ridging occurs Friday after the passage of Thursday nights shortwave. Thus dry during the daylight hours Friday. Another round of thunderstorms expected Friday night into Saturday, with a second shortwave following for Saturday evening/night. It appears that on Sunday, thunderstorms should be confined from the Turtle Mountains south into the James River Valley. Severe thunderstorms possible with each round, but severe weather is more favored Saturday evening/night along and ahead of a well defined warm front draped over most of western and central North Dakota. SPC maintains a large slight risk area. Continued southwest flow through the middle of next week with signs of another building ridge across central ND which may gradually decrease chances for precipitation later in the week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 205 PM CDT Thu Jun 9 2016 Thunderstorms are forecast to develop in the vicinity of KISN and KDIK between 22z-01z, with damaging winds and large hail the primary threat. The terminals in line for the above weather are KISN/KDIK/KMOT...with KBIS and KJMS farther removed from the worst conditions as of now. Severe threat will be maintained this evening then diminish after midnight from west to east. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...KS LONG TERM...KS AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 253 PM CDT THU JUN 9 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 253 PM CDT THU JUN 9 2016 /153 PM MDT THU JUN 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN NORTH DAKOTA LATE THIS AFTERNOON...THEN SPREAD INTO NORTH CENTRAL NORTH DAKOTA THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE. THUNDERSTORMS ARE EXPECTED TO PROGRESS EAST THROUGH THE NIGHT ACROSS CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT FOR ALL BUT THE FAR SOUTH...AND FROM THE TURTLE MOUNTAINS SOUTH INTO THE JAMES RIVER VALLEY. SATURDAY AND SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS. SOME STORMS COULD BE SEVERE. CHANCES FOR THUNDERSTORMS CONTINUE OVER VARIOUS PARTS OF THE AREA FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 1-800-247-0212...OR POST IT ON OUR FACEBOOK AND TWITTER PAGES. KS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL ALKABO 48.86N 103.89W
06/09/2016 E0.50 INCH DIVIDE ND TRAINED SPOTTER
WINDS GUSTED TO AROUND 30 MPH
&&
MMATHEWSThe Minot AFB radar (KMBX), 218 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
20 thunderstorm wind, 16 hail. Local standard time, as filed.
Emergency management reported that the strong winds combined with large hail of 1.5 inches in diameter to cause damage from about three miles west of Crosby to three miles east of Crosby. Vinyl siding was peeled off the west side of homes, windows were broken, and vehicles were damaged.
Wind gust speed was estimated by the Williams County Emergency Manager.
Wind speed was estimated by the public.
A trained spotter reported that two power poles were down.
Power lines were down along with tree limbs. One-third of the city of Tolley was without power following the storm.
Wind speed was estimated by the public.
Widespread damage occurred in the city of Lansford. A mobile home sustained substantial damage as the roof and part of the wall structure were removed. Permanent homes had roof damage and broken windows. The grain elevator sustained an estimated three to four million dollars in damages as the primary structure along with multiple grain bins, some containing grain, were damaged or destroyed. Tree damage was widespread and extensive, as many very large trees were uprooted or snapped. Winds throughout northwest into north central North Dakota were as high as 70 mph, with winds estimated as high as 100 mph around Lansford. The event at Lansford may have been a microburst, leading to the higher winds and more extensive damage. No injuries or deaths were reported.
Widespread damage occurred in Deering, with shingles torn off many roofs and some brick chimneys damaged. Multiple trees blew down and a ten-thousand bushel anchored grain bin blew over.
A COOP Observer reported that some tree branches were down due to the thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632368, 632369, 632370, 632372, 632373, 632374, 632375, 632376, 632380, 632382, 632439, 632440, 632385, 632437, 632446, 632448, 632451, 632455, 632456, 632442, 632476, 632481, 632484, 632453, 632488, 632503, 632489, 632495, 632497, 632499, 632500, 632501, 632502, 632504, 632505, 632507.